Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Severe vision loss. On ramipril for HBP. Will it be cured by diamox?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 101 Questions
Hi, my mother (52y, 180lbs, 5"00) had a sudden onset of vision loss on Nov 19, after almost 6 months of little blackouts lasting less than 15sec that were misdiagnosed. Actually the vision loss happened after her neurologist put her on Corticoids Iv submedrol 360mg for 3 days folowed with oral cortancyl and lyrica. He thought it was MS.
After the severe vision losswhich left her now at 20/60 and shecant even walk in the house coz she dont see well, we went to the ER. They kept her for days and after all big exams: mri, x-ray, ct scan, blood checks that all went back normal, theydid and LP and the pressure was at 30. They then diagnosed her an idiopathic intracranial pressure (PTC).
Her left eye doest react to light perception and she doesnt really see with it, she cant count fingers but can tell if smthg is moving in front of that eye.
At the hospital, i heard the doctor while checking her eyes discussing if it was 2 or 4 and finally agreed 2. It is only later after researching that i realized it was about the grading size of her papilledema). I dont know which eye it was about tho.
They put her then on Diamox 2000mg a day since Dec 7th. Besides the vision loss, shehas no ither symptom, no pain, nothing. Maybe just that chronic dry cough that might be due to the Ramipril (tetrazide 10-12.5mg) she takes for her high blood pressure.
Since then she hasnt really have any improvement of her sight. She is doing fine with the diamox, the side effects are not really bothering and she drinks plenty of water. She just noticed that since 2 days, her vision has become very very blurry, a thick white veil that replaced the dark veil she used to have. This blurred vision has even limited the minimal vision she used to have. However, she is no more sensitive to light, no more photophobia. We have a follow up appointment on Dec 20.
My questions are:
1- Do you think Diamox is the right treatment for her ? If yes, is this dosage appropriate?
2- How does it usually take to see the good effects of diamox?
3- Do you think at this stage were optic nerve has been swelling for a long time, a surgery such as an optic nerve sheath fenestration in more indicated to save her vision?
4- Do you think she has good chances to recover her vision one day?

What should we do now?
Thank you very much. I am soooo worried for my mom vision.
Posted Tue, 1 Jan 2013 in X-ray, Lab tests and Scans
Answered by Dr. Mihir Shah 12 hours later

Thanks for the query.

Diamox is the right treatment for raised ICT. The dosage is adequate.

If optic nerve atrophy has set in then she wont be able to regain any vision.

Optic nerve sheath fenestration should be done if she does not respond to Diamox. It is a decision which the ophthalmologist and neurologist have to take collectively.

The chances of her visual recovery depends on the status of her optic nerves. If optic atrophy has set in chances of recovery are very poor.

I hope I have answered your queries. I will be available to answer any furthur queries if you have any.

Best regards,
Dr.Mihir Shah
Above answer was peer-reviewed by
Follow-up: Severe vision loss. On ramipril for HBP. Will it be cured by diamox? 1 hour later
Thank you very much for replying. She takes Diamox 500mg 4 times a day for 14 days to begin. The doctors said looking at her optic nerves, they can see the swelling is old, but they cannot assess the damage. They want to do another LP next week coz they said the pressure they got last time is borderline at 30 and wasnt done at the right position.
They raised the possibility of a shunt, but im too afraid of the risks (infections, failure rate). I ask about an optic nerve sheath fenestration and they said it is not a safe and widely done surgery and this hospital doesnt do it. And yet i think this might really help her, especially on her bad eye, the left one.

They gave her Liposic tonight to help with the blurry vision coz they said her eyes are too dry. Not sure, i dont want her to hope too high.

By the way, the mri she did, even tho they said normal, also noticed some lesions of the white matter. The radiology said "possibility of some atrophy", but the neuro-ophtalmology team said they cant say if there is any permanent damage.

Please doctor, Do you think after 14 days on Diamox doctors will be able to assess the damage on her optic nerves and maybe she can also see some positive difference?

Thank you very much again doctor. I hope so much that there is no atrophy. Im so worry for my mom. Thanks a lot
Answered by Dr. Mihir Shah 22 minutes later

I feel that both types of surgery are risky. As far as possible avoid any kind of surgery.
MRI findings are not important. The doctors will be able to take a decision after a repeat LP. I think it is best to wait and watch and hope for the best.

Best regards,
Dr.Mihir Shah
Above answer was peer-reviewed by
Follow-up: Severe vision loss. On ramipril for HBP. Will it be cured by diamox? 23 hours later
Thanks very much Doctor.

My last questions:

If she does have intracranial pressure, can she travel by airplane on flight of more than 7 hours?

Also, what do you think of companies that offer stem cells therapy for optic nerve atrophy? I heard about China and India.

Thank you very much and have a great weekend
Answered by Dr. Mihir Shah 2 hours later

She can travel by airplane. No problems with that.

I have not heard of stem cell therapy for optic nerves. Right now stem cell therapy is tried only for retinal diseases. Maybe you can expect it in the future.

Best regards,
Dr.Mihir Shah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Radiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor